If antidepressants aren’t making you feel better, your painkillers might be partly to blame. Recent studies found evidence that ibuprofen and other nonsteroidal anti-inflammatory drugs, or NSAIDs, could subvert the effects of antidepressants such as fluoxetine, or Prozac.

In one study, Paul Greengard, PhD, head of the Laboratory of Molecular and Cellular Neuroscience at Rockefeller University in New York, and his colleagues found that mice taking selective serotonin reuptake inhibitors, or SSRIs, a type of antidepressant, experienced an increase in cytokine molecules, which are key to the drugs' effects on depression. But when the mice also received ibuprofen, those molecular changes didn't occur and their behavior changed, suggesting the SSRI was having less of an effect.

Greengard and his team then reviewed data from more than 1,500 people with depression. Among those who had taken any type of NSAID – including ibuprofen, aspirin and COX-2 inhibitors such as celecoxib, or Celebrex – 55 percent showed no improvement in their depression after taking an SSRI. Among those who had not taken any NSAID during the 12-week study, only 45 percent failed to respond to SSRIs – a statistically significant difference. "In mice and humans, the antidepressant effects of SSRIs are attenuated by anti-inflammatory drugs," concludes Greengard. The researchers note, however, that further studies are needed.

The results, published in the May 31, 2011 Proceedings of the National Academy of Sciences, are potentially concerning, says Jane Mort, professor of pharmacy practice at South Dakota State University. "If you've started on an SSRI and you're not responding, [NSAIDs] may be a reason."

But other factors must be considered, says Susan Kornstein, MD, professor of psychiatry and obstetrics/gynecology at Virginia Commonwealth University. For one, people taking NSAIDs are more likely to have other conditions, such as arthritis, that may render them less likely to respond to an SSRI, independent of NSAID use.

If you are not responding to an SSRI, Mort suggests trying a different type of antidepressant. Another option, says Dr. Kornstein, is to lower the dose of pain medications, if possible.

"Since this is the first study reporting such an interaction, for now, I think [concerned] patients should talk to their doctors," says study co-author Jennifer Warner-Schmidt, PhD, also at Rockefeller.